By Julie Steenhuysen
CHICAGO (Reuters) – The U.S. Centers for Disease Control and Prevention released a series of reports on Friday indicating that the outbreak of vaping-related lung injuries appears to be waning, as evidence mounts that vitamin E acetate, a cutting agent used in marijuana vape cartridges, is playing a role in the illnesses.
So far, 54 people have died and more than 2,500 have been hospitalized in the outbreak, which started in the summer and spread to all 50 states, the District of Columbia, and two U.S. territories.
In a telephone briefing with reporters, Dr. Anne Schuchat, principal deputy director of the CDC, said evidence now suggests that vitamin E acetate was increasingly being added to cartridges containing THC – the high-producing compound in marijuana – beginning in June, when the outbreak began to ramp up.
Schuchat said THC vaping “largely explains” the big increase in acute cases that spiked over the summer, but the findings do not imply that nicotine vaping is entirely safe.
In one report, published in the New England Journal of Medicine, public health officials found that emergency room visits for the vaping lung injuries rose sharply beginning in June and peaked in September. Since then, emergency room visits have tapered off but still remain higher than when the outbreak started in June.
In a second report in the New England Journal, researchers report that additional testing of lung samples from people who had vaping injuries strengthens earlier studies pointing to vitamin E acetate as a likely culprit in the outbreak.
The study, which looked at lung samples from patients in 16 states, found vitamin E acetate in 94 percent of lung samples taken from patients who vaped THC.
In a separate study in the CDC’s Mortality and Morbidity Weekly Report, of the 2,409 people whose cases were reported to the CDC as of Dec. 10, thirty-one patients who had been discharged got sick again and had to be readmitted to the hospital, and seven people died shortly after discharge.
Patients who got sick after discharge tended to have a history of heart disease, respiratory conditions and diabetes. Those who died after discharge were more likely to be 50 or older.
With these cases, the CDC is now recommending that patients be clinically stable at the time of discharge, and that they follow up with a doctor within two days of discharge. CDC’s earlier guidance called for a two-week follow-up.
(Reporting by Vishwadha Chander; Editing by Shounak Dasgupta and Steve Orlofsksy)